Recently published reports have established a heparin-induced thrombocytopenia (HIT)-mimicking thromboembolic disorder without proximate heparin exposure, called spontaneous HIT syndrome. Although the pathophysiology remains unclear, anti-platelet factor 4 (PF4)/heparin antibodies possibly triggered by exposure to knee cartilage glycosaminoglycans or other non-heparin polyanions found on bacterial surfaces and nucleic acids have been postulated. We present a 53-year-old female receiving antithrombotic prophylaxis with aspirin following right total knee replacement surgery (without perioperative or any previous lifetime heparin exposure) who acutely presented with high-risk pulmonary embolism (PE) and right great saphenous vein thrombophlebitis on postoperative day (POD) 14; her platelet count at presentation was 13 × 109/L. Prior to diagnostic consideration of spontaneous HIT syndrome, the patient briefly received unfractionated heparin (UFH) and one dose of enoxaparin. The patient's serum tested strongly positive for anti-PF4/heparin antibodies by two different PF4-dependent enzyme-linked immunosorbent assays (ELISAs) and by serotonin release assay (SRA). Failure of fondaparinux anticoagulation (persisting HIT-associated disseminated intravascular coagulation) prompted switching to argatroban. Severe thrombocytopenia persisted (platelet count nadir, 12 × 109/L, on POD21), and 9 days after starting argatroban symptomatic right leg deep-vein thrombosis (DVT) occurred, prompting switch to rivaroxaban. Thereafter, her course was uneventful, although platelet count recovery was prolonged, reaching 99 × 109/L by POD45 and 199 × 109/L by POD79. The patient's serum elicited strong serotonin release in the absence of heparin (seen even with 1/32 serum dilution) that was enhanced by pharmacological concentrations of UFH (0.1 and 0.3 IU/mL) and fondaparinux (0.1-1.2 μg/mL, i.e., in vitro fondaparinux "cross-reactivity"). Ultimately, platelet count recovery was associated with seroreversion to a negative SRA (documented at POD151). Our literature review identified joint replacement surgery, specifically knee replacement, to be a relatively common trigger of spontaneous HIT syndrome. Further, including our patient case, 5 of 7 patients with spontaneous HIT syndrome post-orthopedic surgery who received treatment with argatroban developed new and/or progressive lower-limb DVT or recurrent PE despite anticoagulation with this parenteral direct thrombin inhibitor, suggesting that this patient population is at high risk of breakthrough thrombotic events despite treatment with this HIT treatment-approved anticoagulant. Our case also illustrates successful outcome with rivaroxaban for treatment of spontaneous HIT syndrome, consistent with emerging literature supporting safety and efficacy of direct oral anticoagulant therapy for treatment of acute HIT.
Keywords: Argatroban; fondaparinux; knee replacement; rivaroxaban; spontaneous HIT syndrome.